I've really had enough - what shall I say at my next rheumy appointment?

So I have been through the was since being ill in February, and then being finally diagnosed at the end of may. have been on sulfasalazine, and im not seeing much improvement. I have had a bakers cyst too, which after having 4 weeks off work, the necessary drainiing and cortisone injection, has decided to come back and i can barely walk again. i was on a course of prednisolone for 4 weeks and felt fab which is when i went back to work - as soon as the course finished, that was it 0 in bed for 2 whole days with a really bad flare up - i slept for 17 hours in one day. i have also got bursitis in my left elbow which is just getting bigger.

i am going on holiday next week, which is going to be really fun when i cant walk, when i am an emotional wreck.... im really fed up of this horrible disease - i keep thinking why me? but theres no point on dwelling on it, i just have to get on with it.

so my next appointment is on tuesday - my 3rd ever one - i havent found them or the doctors very helpful - i just want answers and to actually feel a benefit of this medication now. how can i be more assertive, or ask them to do something more......

7 Replies

oldestnewest
  • Ems,when you go to your appt next week take a list of the questions you want answering and sit tight until they tell you what is wrong with you. Hope you have some success and i hope you have a lovely holiday. Sylvi.xx

  • I do feel for you, as coming to terms with having this disease and the first months are really, really tough. It's a lot to take on board, and then the loooonng waits for the medicines to start working are hugely frustrating. But if you've been on Sulpha for 3 months now then you just have to be clear that there's not enough improvement and you need to increase the dose, add in extra drugs, or change to others. I started on one DMARD at a low dose, and slowly worked up to quite big doses of three of them before I really felt enough improvement. And yes, the difference that steroids make is rather lovely. Shame that it's not a good idea to stay on them unless there's no other choice. But you could explain that your holiday is important to you and ask for a steroid jab to see you through.

    I can't really offer any magic solution, except just try to hang in there and believe it will get better than at present, because it will. It just can take a very long time to get there, although things can also improve v quickly once it gets going. But also be nice to yourself, and try not to plan too much for your holiday, and think about restful things that you could enjoy instead. Take care, Polly

  • I'm sure your consultant will be able to see for themselves that the Sulpha on its own isn't doing the job and probably introduce the other first line DMARD, Methotrexate. It was only after I had been on MTX for 3 months that my fortunes changed so as Polly says hang in there it will get better. I pushed my GP to push for me to get onto a combination of therapies having done a lot of research myself. These people are endlessly busy so I suggest you inform yourself about the drug options as much as you can now and tell them what you want on the basis of what you've learned.

    Like you I seem to have had a few soft tissue flares with my RA - mainly in tendons. Hopefully your rheumy will give you steiid injection while you wait for the next DMARd to work. That's what I would be aiming for in your shoes. Don't underplay things - if anything stress how bad things are and say you want a plan of action. They aren't superhuman and can't always give you answers but don't let them brush you off either - be as emotional and distraught as you can muster. Have a lovely holiday.Good luck. TTx

  • Hi emsyb,

    I can understand why you are so fed up at the moment. I was diagnosed with inflammatory Arthritis early in June, probably Psoriatic but maybe RA. I've been on steroids for 6 weeks and have another 6 weeks to go. I'm feeling really well & am aware that my energy & lack of pain may be mainly due to the steroids and am quite apprehensive about what lies in store once I stop taking them. Like you I had steroid injections in my knees 6 weeks ago, too.

    As Polly says, why not ask for steroid jabs for your holiday? I get the impression that people do ask for steroids for special occasions & it makes perfect sense: a pain free holiday with better mobility will do wonders for your morale & you need that boost.

    Do you think that the Rheumy might put you on a stronger DMARD? I'm on Methotrexate & although I haven't taken it long enough to get the benefit it hasn't given me any real problems.

    You mention being more assertive & I think you are right to think in that way. My feeling is that the NHS is under pressure and that there's a kind of unofficial rationing of nearly everything it provides. I'm a teacher and I know how this works, I'm afraid: when there's not enough of anything to go round, including time & compassion, the best service often goes to students who stand out in some way or whose parents raise their profile. (I really take my hat off to all the teachers, doctors, nurses etc. who try so hard to treat their 'clients' equally well, but I'm just talking about the trend.)

    With this in mind, I really work at being assertive on hospital visits. It doesn't always work but I'm getting better at it! I make a list of questions and points I need to raise. I make sure they are brief and clear & I even write extra big so I don't have to faff around putting my specs on! I aim not to leave until they've all been answered satisfactorily, even if I start to feel uncomfortable about the time it's taking.

    I get nervous in hospitals and that can make me a bit sarcastic etc. so I even work at just being nice, I suppose, but firm with it.

    You know that hair colour advert 'Because you're worth it!' - it drives me up the wall. But when it comes to finding your way through pain & getting your life back (even if it will be a bit different) then that slogan really does mean something.

    Good luck! Hope all goes well next week & that you have a brilliant holiday.

    Christina xx

  • I am a teacher too and completely understand the pressures of the public service - but your right, we are clients and we need to make sure we are treated properly! asking for steroids for the holiday is a good idea, but not sure it will help with the bakers cyst as i literally cant put enough weight on it to walk properly grrr. in terms of other dmards, the doctor is reluctant to put me on methotrexate as i am of child bearing age, so i am not sure of the alternatives.

    fingers cross and chin up i keep telling myself.

  • Leflunomide and Methotrexate are definitely no go areas for pregnant women, or men who wish to participate in conception I think. And they take a while to be flushed out of system as well, so you have to come off them well before you try to conceive. I'm no doctor, but you could ask your rheumy about adding in Hydroxychloroquine? Also, if Sulpha has started to do something then worth asking about whether you're on top dose, as if it is having an effect then more of it could work better? I take 5 tabs (2.5g) of sulpha and 400mg Hydroxy so I know these are used together - tho' I also take MTX.

  • Emsy I really don't know enough about Baker's Cysts to be able to advise on that but what I do think is that it's still early days for you in terms of RA and Sulpha. February is relatively recent time to have suffered all this in terms of RA and if a burst of steroids would help everything else then perhaps you need to take some crutches with you on holiday for the cyst. I know that for myself if I feel well but in some pain somewhere specific I'm not too dismayed - like when I had a flare of synovitis in my ankle tendon a few months ago and had to come back from holiday on crutches.

    But I still felt well and invigorated by all I had done while away. However now I'm feeling rubbish (sickness and a heavy cold) despite having very little pain and that would be a curse on holiday. Like Polly I'm on Hydroxy as well as MTX (couldn't take the Sulpha) and I am relatively pain free but it took about 7 months and lots of side effects for me to see this improvement to my joints. I think you need to be pragmatic about this holiday as you may not be able to achieve 100% pain free time but then if you were on MTX you might be feeling sick with side effects so it's swings and roundabouts all the time with RA. Good luck! Tilda x

You may also like...